Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 19, 2005

August 19, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 19, 2:48 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 2:48 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT FRI AUG 19 2005

.SHORT TERM (TONIGHT)...
WE HAVE A POTENTIALLY INTERESTING SCENARIO IN PLACE FOR LATER TODAY
AND THIS EVENING...BUT AS YET LITTLE OR NO ACTIVITY DETECTED. WARM
FRONT IS MOVING INTO WRN PA ACCOMPANIED BY A WIND SHIFT TO THE SOUTH
AND A SURGE IN DEWPOINTS INTO THE LOWER 70S. THIS SHUD CONTINUE
SLOWLY EAST INTO MY WRN COUNTIES TOWARD EVENING. 12Z GUID STILL
WANTS TO SHOW ANOMALOUSLY STRONG FORCING TO DEVELOP...ESPECIALLY FOR
THE DOG DAYS OF SUMMER. THE EXIT REGION OF AN UPPER LEVEL SPEED
MAX...ON THE ORDER OF 60-80 KTS...IS MADE TO SURGE EASTWARD INTO THE
REGION BY EVENING. BEING THAT THE NOSE OF THE UPPER JET STREAK IS
SHOVED RIGHT INTO STATE...MODELS CONFINE THE BEST DIVERGENCE NORTH
OF HERE IN NY STATE...IN THE LEFT EXIT REGION AS WOULD BE EXPECTED.
STILL...THE LOWER BRANCH OF THIS THERMALLY INDIRECT TRANSVERSE
CIRCULATION IS USED TO CREATE A RAPID RESPONSE IN THE LOW LEVEL WIND
FIELD...BRINGING A SOUTHWESTERLY LOW LEVEL JET ON THE ORDER OF
30-40KT UP THRU CTRL AND NRN PA BY LATE AFTERNOON AND EVENING. SREF
MEMBERS SHOW THE LOW LEVEL JET BEING SOME 3-4 STD DEVIATIONS
STRONGER THAN NORMAL. MEANWHILE WE SEE DEEP LAYERED MEAN
WEST-NORTHWESTERLY FLOW ABOVE THE VERY LOW LEVEL SOUTHERLIES...
RESULTING IN HIGH VALUES OF FORECAST DEEP LAYER SHEAR WITH RUC AND
HIGH RES ETA PROGGING VALUES OF SOME 30 TO 50 KTS BY THE 21-00Z
TIME FRAME.

MOISTURE IS ALREADY SEEN TO BE REBOUNDING. 12Z SOUNDINGS SHOWED
PRECIP WATERS WELL OVER AN INCH...WITH VALUES IN THE 1.5 TO 2 INCH
RANGE POISED JUST SOUTH OF THE REGION. ANOMALY CHARTS SHOW VALUES IN
THE 1-3 STD DEV ABOVE NORMAL RANGE THRU THIS EVENING.

BIGGEST LIMITING FACTOR CONTINUES TO BE THE LACK OF SUNSHINE HERE IN
CTRL PA...THUS PUTTING A DAMPER ON THE INSTABILITY. WE ARE PRETTY
EFFECTIVELY COOL AIR DAMMED AT THIS TIME WITH THE WARM FRONT DOG
LEGGING OFF TO OUR WEST AND SOUTHWEST. VIS SAT LOOPS SHOWS THE LOW
CLOUDS HANGING VERY TOUGH OVER THE CENTRAL MOUNTAIN AREA. MODELS
SHOW THE WARM FRONT HAVING A HARD TIME MAKING IT INTO CTRL PA BEFORE
NIGHTFALL AND DEVELOPS ONLY MODEST INSTABILITY INTO MY WESTERNMOST
COUNTIES BY 21-00Z. WITH MID AFTERNOON EFFECTIVELY UPON US AND NOT
MUCH HAPPENING...AM NOT CONFIDENT THAT MUCH WILL HAPPEN. THINK THE
BEST CHC WILL BE OVER THE FAR NW PART OF THE AREA WHERE IT LOOKS
LIKE THE SOUTHERLY FLOW IS STARTING TO SCOUR OUT THE LOW CLOUDS AND
IT LOOKS TO BE STARTING TO DESTABILIZE.

THIS TIME OF YEAR WE ARE ESPECIALLY TIED TO THE SUN WHEN IT COMES TO
SEVERE STORMS...SO AS WE APPROACH SUN DOWN AND SEE THE LOSS OF
HEATING...WE WILL ALSO SEE A RAPID FALL OFF IN THE POTENTIAL FOR
SEVERE STORMS IN OUR AREA. IF THINGS DONT START COOKING SOON..THEY
PROBABLY WONT AT ALL.

LA CORTE
&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
INITIAL COLD FRONT SLIPS THROUGH ON SATURDAY WITH LIMITED
DYNAMICS...SO KEPT POPS LOW DURING THE DAY AS PER MOS GUIDANCE.
MORE IMPRESSIVE COLD FRONT FOLLOWS FOR SAT NIGHT INTO SUNDAY...
BRINGING HIGH CHANCE/LOW LIKELY POPS WITH SLIGHT POSSIBILITY SOME
STORMS MAY PRODUCE WIND DAMAGE.

AFTER FRONT MOVES THROUGH THE WEATHER BECOMES BENIGN FOR SEVERAL
DAYS FROM MONDAY THROUGH THURSDAY UNDER HIGH PRESSURE. COOL
MORNINGS AND MOSTLY SUNNY DAYS WILL BE THE RULE. RIDGE AXIS WILL
SLIDE BY LATE IN THE WEEK...ALLOWING SOME MOISTURE TO RETURN WITH
SLOWLY RISING HEIGHTS. THERE WILL ALSO BE A LOW CHANCE OF TSTORMS
SLIDING IN FROM THE WEST BY FRIDAY.

&&

.AVIATION...
FIRMLY COLD AIR DAMMED HERE IN THE RIDGE-VALLEY REGION. LOWER SUSQ
HAS MANAGED TO CREEP UP TO VFR...WITH MOST OF THE REMAINDER OF THE
REGION HAVING A HARD TIME LOSING THE MVFR CEILINGS. THINK THE
OVERNIGHT WILL SEE A SLOW BUT GENERAL IMPROVEMENT OVER THE AREA AS
SOUTHWESTERLY FLOW MANAGES TO ERODE THE CLOUDS FOR A TIME IN THE
WARM SECTOR. SCATTERED CONVECTION SHUD KEEP THE NRN AND NERN AREAS
FLIRTING WITH LOW CLOUDS AND REDUCED VISIBILITY OVERNIGHT...WITH THE
REMAINDER OF THE TERMINALS SEEING MAINLY MVFR VISIBILITIES
DEVELOPING IN THE INCREASINGLY HUMID AIRMASS. IF MORE WIDESPREAD
RAINS DEVELOP...THINK THE LATE NIGHT AND PREDAWN HOURS COULD GET
QUITE SOUPY. AT THIS TIME...THINK THE BEST CHANCE OF THAT TO HAPPEN
WILL BE ACROSS THE NRN TIER.

LA CORTE
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE/RXR
LONG TERM...RXR
AVIATION...LACORTE
Hazardous weather outlook, Aug 19, 3:43 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT FRI AUG 19 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-200845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
443 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND WESTERN PORTIONS OF THE AREA LATER THIS AFTERNOON INTO
EARLY TONIGHT AS A WARM FRONT MOVES ACROSS. DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE WITHIN SOME OF THESE THUNDERSTORMS.
IN ADDITION...THERE IS A SMALL CHANCE OF ISOLATED TORNADOES
ACROSS THE WESTERN PORTIONS OF THE AREA DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL SWEEP ACROSS CENTRAL PENNSYLVANIA LATE
SATURDAY NIGHT. AHEAD OF...AND ALONG THIS FRONT...STRONG TO
LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON
INTO SATURDAY NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS
WOULD BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO EARLY TONIGHT.

KL

In the hours before

Special weather statement, Aug 19, 5:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 PM EDT FRI AUG 19 2005

PAZ004-192300-
WARREN-
630 PM EDT FRI AUG 19 2005

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TITUSVILLE...MOVING EAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 645 PM AND
TIDIOUTE AROUND 700 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 19, 6:20 PM EST
Where
Warren County, Tidioute
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.683, -79.417

Thunderstorm winds knocked down trees in Tidioute.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469729.